Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Lake Charles, LA

June 19, 2004Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 19, 2004, 5:32 PM CDT for Vermilion Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 5:32 PM CDT (22:32 UTC)
Expired
Jun 19, 2004, 6:15 PM CDT
In force
43 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 103 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2437 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS54 KLCH 192232
SVRLCH
LAC113-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 PM CDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION PARISH IN SOUTHWEST LOUISIANA

* UNTIL 615 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER ABBEVILLE...AND MOVING SOUTH AT 10 MPH.

* THIS STORM WILL BE NEAR...
  ABBEVILLE...KAPLAN BY 530 PM CDT
  INTRACOASTAL CITY...FORKED ISLAND BY 615 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3006 9208 3007 9229 2975 9232 2975 9205

$$

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:04 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 19, 2:04 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
204 PM CDT SAT JUN 19 2004

.SYNOPSIS...
A cool Midwest HIGH will ridge south into northern Louisiana. A weak
axis-of-dilatation will extend along a line from Lufkin through
Lafayette separating feeble easterlies north (across the Piney
Hills) from feeble southerlies south (across the coastal marshes).

This axis-of-dilatation will persist into Sunday. Further-up, group
waves, emanating out of the Colorado Rockies, will pass over the
axis-of-dilatation during the afternoon hours on Sunday.

.DISCUSSION...
The axis-of-dilatation will separate a continental tropical air mass
north, from a maritime tropical air mass south. Consequently, the
overnight minimums will be about seasonable north, and a few
Fahrenheit degrees above-normal south.

For Sunday, light surface winds will permit an accumulation of heat
within the boundary layer. The afternoon maximums will reach the
lower 90s once again (a few Fahrenheit degrees above normal) the
apparent temperatures (or heat indices) will be around 105 degrees
Fahrenheit.

Also, scattered convective rains are expected especially near the
axis-of-dilatation.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  77  92  75  90 /  20  50  20  40
BPT  76  92  75  90 /  20  50  20  40
AEX  73  93  73  90 /  40  70  20  40
LFT  78  92  74  90 /  20  50  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

21/21
Hazardous weather outlook, Jun 19, 4:20 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CDT SAT JUN 19 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
201100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
420 AM CDT SAT JUN 19 2004

.DAY ONE...TODAY AND TONIGHT...
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AS A STATIONARY FRONT REMAINS OVER NORTHEAST TEXAS AND NORTHERN
LOUISIANA. LOCALLY HEAVY RAINFALL IS POSSIBLE IN THE LAKES REGION OF
SOUTHEAST TEXAS AS WELL AS EXTREME PORTIONS OF WEST-CENTRAL
LOUISIANA...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE WEEK
AS HIGH PRESSURE MOVES FURTHER SOUTHEAST AND OUT OF THE AREA.
SEVERE WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

MCNATT

In the hours before

Local storm report, Jun 19, 5:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
516 PM CDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CARENCRO                30.31N 92.04W
06/19/2004  0.75 INCH        LAFAYETTE          LA   PUBLIC

&&

LGE

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:13 PM CDTSevere Thunderstorm WarningLCHVernon62 min
Jun 19, 3:45 PM CDTSevere Thunderstorm WarningLCHAllen60 min
Jun 19, 4:54 PM CDTSevere Thunderstorm WarningLCHLafayette, Vermilion36 min
Jun 19, 5:26 PM CDTSevere Thunderstorm WarningLCHEvangeline, Saint Landry34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.